November 1980

Cisplatin-Induced Hypocalcemia and Hypomagnesemia

Author Affiliations

From the Renal Transplant Service, Department of Medicine (Drs Lyman, Hemalatha, Viscuso, and Jacobs), and the Department of Gynecologic Oncology, St Barnabas Medical Center, Livingston, NJ, and the New Jersey College of Medicine and Dentistry, Newark (Drs Lyman and Jacobs).

Arch Intern Med. 1980;140(11):1513-1514. doi:10.1001/archinte.1980.00330220069024

• Cisplatin (cis-diamminedichloroplatinum), a chemotherapeutic agent active against solid tumors, is a known cause of acute renal failure and renal tubular dysfunction. We saw a case of renal magnesium wasting and hypomagnesemia in a 58-year-old woman with genital pelvic malignancy. Her initial manifestation was that of chronic symptomatic hypocalcemia of four months' duration. The relatively reduced parathyroid hormone level in this patient and the possible sites of cisplatin-induced renal tubular dysfunction resulting in hypermagnesuria were evaluated. This case emphasizes the importance of serially observing cisplatin-treated patients for the possible development of hypomagnesemic hypocalcemia.

(Arch Intern Med 140:1513-1514, 1980)